Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
June 4, 2003
Question from Rosamond, California, USA:
Recently, my 11 year old son, diagnosed with type 1 diabetes a year and a half ago, has had some morning and lunch time lows, and some highs at dinner and bedtime, so we have been making adjustments in insulin. For a week or two, he occasionally has had some lows at lunch (30-60 mg/dl [1.1-3.3 mmol/L]), and two days ago, he appeared to have a seizure at about 4:00 am. He was crying loudly, stiff, convulsive, eyes rolled back, wet the bed, and during the seizure, his reading was 67 mg/dl [3.7 mmol/L]. His readings were normal the night before. He had some friends over after a baseball game, played some, and had a slice of pizza before bed about 1:00 am.. We called an ambulance, and he was taken to the hospital. After receiving intravenous dextrose, his blood sugar finally rose. He has had no seizures before but had experienced some twitching and incoherence. He is a deep sleeper and has often had twitching before sleeping. His endocrinologist recommended reducing the bedtime Lantus to prevent lows while sleeping. I have several questions: Was this a hypoglycemic seizure with a reading of 67 mg/dl [3.7 mmol/L]? Could the seizure be due to another cause)? Could the preceding series of daytime lows have led to a seizure? Is there any further follow up recommended? During an apparent seizure, should glucagon be given even if the glucose reading is not very low? What else can be done to help prevent night time lows? What is the best management of a seizure (When should 911 be called? Should we try to manage it ourselves at home?)
It is always rather difficult to fully answer questions of this sort within the limited scope of e-mail, but I am sure that your son’s seizure was indeed due to hypoglycemia. The fact that the first blood sugar was just within normal limits simply implies that the normal counterregulatory response had already started, and I don’t think the earlier low blood sugars contributed to the episode.
To prevent a recurrence you are going to need to develop a clear profile of blood sugars throughout the whole 24 hours and adapt the insulin dose to it. In this regard, you might see if your insurance company might be willing to pay for a GlucoWatch. It is expensive and somewhat cumbersome but could be a lot of help in this situation. You also perhaps should ask the doctor whether your son had a positive antibody test at diagnosis or whether it is at all possible that he has type 1B diabetes and has begun to need less insulin. At this stage I would not think that he needs any further evaluation (EEG), though again this should be checked with the doctor.
Glucagon is not needed if the child is regaining consciousness. Insulin adjustment for exercise and appetite are the best ways to prevent hypoglycemia. Finally, 911 should be called if there is no response of blood sugar or seizure activity even though has been given, and if there is difficulty in breathing or if there are localising neurological signs.
Additional comments from Dr. David Schwartz:
In response to each question specifically:
This likely was a hypoglycemic seizure. Good for you for trying to check the level during the event. Remember that while scary and possibly dangerous, a generalized seizure in some ways is a compensatory mechanism to bring the glucose back up: The physical action of stimulating the muscles can cause of a bit of stored muscle glucose (called glycogen) to be released into the blood. Also, you do not really know how low he went. Finally, as you probably also know, sometimes it is not the absolute glucose value that induces the seizure, but rather the rate at which the glucose may be falling.
Yes, and I also would consider some enhanced activity, play, and excitement with his buddies during the overnight. The effects of physical activity and exercise often leads to some initial increase in blood glucose (as noted above), but ultimately enhances the effect of insulin to cause the glucose to decrease.
I think just some contact with your diabetes team is warranted especially as the summer schedule may change.
In my opinion, yes. Glucagon should be administered if there is significant decreased level of consciousness, and/or if there is a seizure. If, by chance, the seizure is not due to low glucose, giving the glucagon will likely not cause worrisomely high glucose levels. Vomiting is not uncommon after glucagon.
Adding extra protein at the nighttime snack or using uncooked cornstarch in a snack may be helpful. There are commercial supplement bars for just this purpose that have cornstarch in them. Some patients find them tasty; others note the taste and texture to be akin to cardboard. Your son’s diabetes team may have their own preferences.
Glucagon. I do not think 911 has to be called, especially if you can give glucagon and the seizure abated. When in doubt, I’d call. It depends on your comfort level.